What Does Withdrawal from Lithium Feel Like?
Lithium, like many prescription drugs, can cause an intense and often dangerous withdrawal syndrome if the drug is stopped abruptly. According to Stanford School of Medicine, “Doses should be gradually tapered unless lithium is being discontinued because of toxicity.” The fact that lithium can cause a syndrome similar to withdrawal should be understood by every patient who takes the drug in order to avoid dangerous results.
Like how withdrawal from prescription pain relievers causes the user to feel intense pain and discomfort, withdrawal from lithium centers around an often intensified version of the syndrome which the drug helps to correct: manic and depressive symptoms in those suffering from mood disorders.
Definitions of Lithium’s Withdrawal Syndrome
Someone who takes a strong drug like lithium consistently for a prolonged amount of time (usually a few months or more) will become dependent. This is not the same as becoming addicted to a drug; the body comes to depend on the way the drug affects it whether or not the individual is abusing it. Still, discontinuing the use of a drug like lithium often causes a syndrome similar to withdrawal.
Stopping lithium abruptly after becoming dependent does not cause the same kind of withdrawal syndrome that many other drugs cause. It is not as easy to track, nor is it as clear to doctors if the symptoms are completely due to the patient’s withdrawal or actually just a reoccurrence of their symptoms caused by bipolar disorder, depression, or another type of mood disorder for which they were prescribed the drug.
According to a study from the NCBI, “Lithium withdrawal symptoms have been described in some patients, but it is not easy to distinguish them from depressive or manic symptoms, because no specific somatic withdrawal symptoms have been observed.” Even so, this condition can be problematic and even dangerous for some patients. Lithium withdrawal can often feel the same as an untreated mood disorder and, sometimes, it can feel much worse.
Symptoms of Lithium Withdrawal
There are a number of symptoms associated with lithium withdrawal; however, they are not necessarily just the result of stopping the drug and often caused by the individual’s mood disorder that was originally being treated by the drug. These traits are experienced by most individuals who suddenly stop taking lithium or try to wean themselves off the drug too rapidly after taking it for a long amount of time.
- Mania: This is one of the most common symptoms of lithium withdrawal, especially for those who began taking the drug as a bipolar disorder treatment. According to the NCBI, the drug’s “elimination half-life is 18-36 hours” so it is common for someone who stops taking lithium to experience this symptom. It consists of
- High energy
- Delusions of grandeur
- Increased sex drive
- Poor judgement
- Depression: Someone taking lithium for the purpose of treating their depression may more commonly experience depressive symptoms. Depression could cause
- Persistent sadness
- Overeating or not eating enough
- Suicidal thoughts
- Problems concentrating
- Anxiety: While the drug is not commonly prescribed to treat anxiety disorders, its discontinuation may be likely to cause anxiety, as it is a generally calming medication. According to the NLM, the drug “works by decreasing abnormal activity in the brain,” and once it is suddenly not affecting the individual, it can be very difficult for them to feel calm which leads to increased anxiousness.
- Other symptoms: Headaches, sweating, tightness in the chest, and uncontrollable displays of intense emotion can occur when lithium use is stopped abruptly. Many of these are associated with the other symptoms listed above.
What Does Lithium Withdrawal Feel Like?
When a person goes through lithium withdrawal, they are likely to experience a reoccurrence of their mood disorder symptoms. This means whatever disorder they were being treated for when they began taking the lithium (bipolar disorder, depression, etc.) will return and they will start experiencing symptoms from it again. Mania is most common in those taking lithium to treat their bipolar disorder while depressive symptoms are more common in those being treated for depression.
Unfortunately, lithium withdrawal often feels much worse for the user than the original untreated mood disorder did. According to the Drexel University College of Medicine, lithium has been proven to
- “Reduce risk of suicide”
- Present a better “effectiveness of maintenance therapy to prevent relapse of affective symptoms” than any other drug used to treat mood disorders
- Treat depression and bipolar disorder effectively in many individuals
The drug (along with regular therapy sessions) has been proven to treat these conditions well. But when an individual stops taking their medication, they experience the same disorders and their symptoms all over again. What makes it worse is that they now know what it’s like to feel happier, calmer, and more leveled out, making their negative or erratic symptoms more difficult to endure.
Many individuals who begin taking lithium to treat depression experience intense thoughts of suicide and spiraling depression when they suddenly stop taking the drug. According to a study from the NCBI, “Treatment discontinuation, particularly abruptly, led to early affective morbidity and suicidal behavior.” For others who experience mania as a result of discontinuing their lithium use, the symptom becomes much more intense, and the user may put themselves in danger due to their increased risky behavior.
Lithium withdrawal, in many cases, feels like the syndrome the drug is trying to treat only more intense. While doctors have not been able to prove if these symptoms are caused simply by the drug’s withdrawal or by a reoccurrence of the individual patients’ mood disorders, it is still an issue that feels irritating at the least and becomes extremely dangerous at the most. Patients who take lithium by prescription to treat one of these disorders are therefore asked not to discontinue their use of the drug unless told to by their physician and weaned off their dosage carefully and slowly. As stated by the NLM, “Do not stop taking lithium without talking to your doctor.”